With metabolic alkalosis, “alkalosis” refers to a process that raises blood pH above 7.45, and “metabolic” refers to the fact that it’s caused by an increase in the concentration of bicarbonate HCO3− in the blood.
Normally, blood pH depends on the balance or ratio between the concentration of bases, mainly bicarbonate HCO3−, which increases the pH, and acids, which decrease the pH.
The blood pH needs to be constantly between 7.35 and 7.45.
Now, metabolic alkalosis can typically happen from two main causes - loss of hydrogen H+ ions and gain of HCO3− bicarbonate ions, or, most often, a combination of these two.
Loss of hydrogen H+ ions can occur either from the gastrointestinal tract or from the kidneys.
The first case most commonly happens during vomiting, because the gastric secretions are very acidic, meaning that they have lots of hydrogen H+ ions.
On top of that, normally, as gastric secretions flow into the pancreas, they’re met with HCO3− bicarbonate secretions which neutralize the acid so that the various pancreatic enzymes like trypsin and chymotrypsin, can work effectively.
So during vomiting, not only is the stomach acid lost, but in addition the pancreas doesn’t secrete HCO3− bicarbonate into the intestines, and so it builds up in the blood instead.
Another way that hydrogen H+ ions can be lost is through the urine, in the context of having too much of the hormone aldosterone.
This can happen, when there’s an adrenal tumor that secretes excess aldosterone.
The aldosterone makes the α- intercalated cells of the distal convoluted tubule and collecting duct dump out hydrogen H+ ions and reabsorb more bicarbonate HCO3− ions.
The result is that the urine becomes more acidic and the blood becomes more basic.
Now, the second cause - a primary gain of HCO3− bicarbonate ions - is usually caused by an increased reabsorption of HCO3− bicarbonate ions from the kidneys.
There are various things that could stimulate the kidneys to do that.
One of them is volume contraction or excessive loss of extracellular fluid, which can happen with loop diuretics and thiazide diuretics, as well as in cases of severe dehydration.